We included **HMH Into Math Grade 4 Answer Key PDF** **Module 21 Lesson 2 Solve Problems Involving Elapsed Time **to make students experts in learning maths.

## HMH Into Math Grade 4 Module 21 Lesson 2 Answer Key Solve Problems Involving Elapsed Time

I Can use visual models to represent, add, and subtract times to solve problems involving elapsed time.

**Step It Out**

Question 1.

Alec arrives at the jump rope club meeting at 3:15 p.m. He leaves at 4:05 p.m. How many minutes is Alec at the meeting?

A. What information do you know?

Answer:

I know the start time is 3:15 p.m. and end time is 4:05 p.m.

B. What information do you need to know?

Answer:

I need to know the elapsed time of Alec at the meeting.

C. Start at 3:15 and count on to 4:05.

Show time jumps on the number line below.

Answer:

D. How can you find the elapsed time?

________________

How many minutes is Alec at the meeting?

Answer:

The given start time is 3:15 p.m. and the the end time is 4:05 p.m. The time difference between 3:15 p.m. and 3:30 p.m. is 15 minutes and 3:30 p.m. to 4:00 p.m. is 30 minutes and 4:00 p.m. to 4:05 p.m. is 5 minutes. Add 15 minutes with 30 minutes and 5 minutes the sum is equal to 50 minutes. So, the elapsed time is 50 minutes. Alec stayed 50 minutes at the meeting.

**Turn and Talk** What is another way you could solve the problem?

Answer: Another strategy you can use to solve the problem is subtraction.

Question 2.

Mrs. Bates rides the bus to the community center. She gets on the bus at 7:36 a.m. and gets off the bus at 8:07 a.m. How long is she on the bus?

A. Use the terms elapsed time, start time, and end time to write a subtraction equation that could be used to find elapsed time. Then subtract.

Answer:

B. How long is Mrs. Bates on the bus?

Answer:

Mrs. Bates stayed 31 minutes on the bus.

Question 3.

Jill finishes a race at 9:06:48 a.m. The race starts at 6:44:52 a.m. How long does it take Jill to finish the race?

A. How can you use the information you know to find the elapsed time from start to finish?

Answer:

Jill starts the race at 6:44:52 a.m. and finishes the race at 9:06:48 a.m.

To calculate the elapsed time I will subtract start time from end time.

Elapsed time = End time – Start time

B. Solve.

Answer:

Start time = 6:44:52 a.m.

End time = 9:06:48 a.m.

Elapsed time = End time – Start time

Elapsed time = 9:06:48 a.m. – 6:44:52 a.m.

Here, First we have to subtract the seconds. Second we have to subtract minutes. Third we have to subtract hours.

Here 44 minutes is greater than 6 minutes and 52 seconds is greater than 48 seconds. Regroup 1 hours as 60 mins and 1 minutes as 60 seconds. So end time 9:06:48 a.m. is regrouped as **8:65:108 a.m.
**Elapsed time = 8:65:108 – 6:44:52

Elapsed time =

**2:21:56**

Jill took 2 hours 21 minutes 56 seconds to finish the race.

**Turn and Talk** How is regrouping hours and minutes similar to and different from regrouping hundreds, tens, and ones?

Answer:

**Check Understanding**

Question 1.

Lunch break starts at 11:10 a.m. and ends at 11:48 a.m. Use the number line to find the elapsed time.

Elapsed time: _________

Answer:

Elapsed time: 38 minutes

Explanation:

The given start time is 11:10 a.m. and the the end time is 11:48 a.m. The time difference between 11:10 a.m. and 11:30 a.m. is 20 minutes and 11:30 a.m. to 11:45 a.m. is 15 minutes and 11:45 a.m. to 11:48 a.m. is 3 minutes. Add 20 minutes with 15 minutes and 3 minutes the sum is equal to 38 minutes. So, the elapsed time is 38 minutes.

Question 2.

Hiroshi times his exercise for the day. He starts walking at 4:18:13 p.m. He stops walking at 4:36:26 p.m. How long does Hiroshi walk?

Answer:

Hiroshi starts walking at 4:18:13 p.m. and stops walking at 4:36:26 p.m.

Start time = 4:18:13 p.m.

End time = 4:36:26 p.m.

Elapsed time = End time – Start time

= 4:36:26 p.m. – 4:18:13 p.m.

Her, First we have to subtract the seconds. Second we have to subtract minutes. Third we have to subtract hours.

= 0:18:13

Hiroshi walk for **18 minutes 13 seconds**.

**On Your Own**

**Find the elapsed time using a strategy of your choice.**

Question 3.

Start at 9:45 a.m. End at 11:20 am.

Answer:

Given start time is 9:45 a.m. and end time is 11:20 a.m.

To calculate elapsed we need to perform subtraction operation. Subtract start time form end time.

Elapsed time = End time – Start time

= 11:20 a.m. – 9:45 a.m.

Here, First we have to subtract the minutes. Next we have to subtract hours.

Here 45 minutes is greater than 20 minutes. Regroup 1 hours as 60 mins. So end time 11:20 a.m. is regrouped as **10:80 a.m.
**Elapsed time = 10:80 a.m. – 9:45 a.m.

= 1:35

The elapsed time is

**1 hour 35 minutes**.

Question 4.

Start at 1:30 p.m. End at 2:16 p.m.

Answer:

The elapsed time is** 46 minutes**.

Explanation:

The amount of time that passes between two given time stamps(Start time and End time) is called as elapsed time.

The given start time is 1:30 p.m. and the the end time is 2:16 p.m. The time difference between 1:30 p.m. and 2:00 p.m. is 30 minutes and 2:00 p.m. to 2:16 a.m. is 16 minutes. Add 30 minutes with 16 minutes the sum is equal to 46 minutes. So, the elapsed time is 46 minutes.

Question 5.

**Attend to Precision** A skier is competing in a cross-country ski competition. He starts the race at 7:05:10 a.m. He crosses the finish line at 9:31:03 a.m. How long does ¡t take him to finish the race?

Answer:

A skier starts the race at 7:05:10 a.m. He crosses the finish line at 9:31:03 a.m.

Elapsed time = End time – Start time

Elapsed time = 9:31:03 a.m. – 7:05:10 a.m.

Here, First we have to subtract the seconds. Second we have to subtract minutes. Third we have to subtract hours.

Here 10 seconds is greater than 3 seconds. Regroup 1 minute as 60 seconds. So end time 9:31:03 a.m. is regrouped as **9:30:63 a.m.
**Elapsed time = 9:30:63 a.m.- 7:05:10 a.m.

Elapsed time =

**2:25:53**

The elapsed time is 2 hours 25 minutes 53 seconds.

He took 2 hours 25 minutes 53 seconds to finish the race.

**On Your Own**

Question 6.

**Attend to Precision** A play starts at 9:10 a.m. and ends at 10:52 a.m. Show how to find the elapsed time.

How long is the play?

Answer:

The elapsed time is** 42 minutes**.

Explanation:

The amount of time that passes between two given time stamps(Start time and End time) is called as elapsed time.

The given start time is 9:10 a.m. and the the end time is 10:52 a.m. The time difference between 9:10 a.m. and 9:30 a.m. is 20 minutes and 9:30 a.m. to 10:52 a.m. is 22 minutes. Add 20 minutes with 22 minutes the sum is equal to 42 minutes. So, the elapsed time is 42 minutes. The play is 42 minutes.

Question 7.

**Critique Reasoning** Harold solved the following problem incorrectly. This shows Harold’s solution. Explain his error, and show the correct solution.

Soccer practice started at 3:55 p.m. Practice finished at 5:35 p.m. How long did soccer practice take?

Answer:

Harold error is he didn’t regrouped the hours. He directly subtracted the given times.

Soccer practice started at 3:55 p.m. Practice finished at 5:35 p.m.

To calculate elapsed we need to perform subtraction operation. Subtract start time form end time.

Elapsed time = End time – Start time

= 5:35 p.m. – 3:55 p.m.

Here, First we have to subtract the minutes. Next we have to subtract hours.

Here 55 minutes is greater than 35 minutes. Regroup 1 hours as 60 mins. So end time 5:35 p.m. is regrouped as **4:95 p.m.
**Elapsed time = 4:95 p.m. – 3:55 a.m.

= 1:40

The elapsed time is

**1 hour 40 minutes**.

Soccer practice took 1 hour 40 minutes.

Question 8.

**Reason** Amare and Gabriella are waiting at the airport. Amare’s flight was scheduled to depart at 4:30 p.m. but is delayed until 5:48 p.m. Gabriella’s flight was scheduled to depart at 5:36 p.m but is delayed until 6:15 p.m. Amare says that his flight was delayed twice as long as Gabriella’s flight. Is he correct? Explain.

Answer:

**Yes**, he is correct. Amare’s flight was delayed twice as long as Gabriella’s flight.

Explanation:

Amare’s flight was scheduled to depart at 4:30 p.m. but is delayed until 5:48 p.m.

The given departure time is 4:30 p.m. and the the delayed time is 5:48 p.m. The time difference between 4:30 p.m. and 5:00 p.m. is 30 minutes and 5:00 p.m. to 5:30 p.m. is 30 minutes and 5:30 p.m. to 5:48 p.m. is 18 minutes. Add 30 minutes with 30 minutes and 18 minutes the sum is equal to 78 minutes. So, the Amare’s flight was delayed **78** **minutes**.

Gabriella’s flight was scheduled to depart at 5:36 p.m. but is delayed until 6:15 p.m.

The given departure time is 5:36 p.m. and the the delayed time is 6:15 p.m. The time difference between 5:36 p.m. and 6:00 p.m. is 24 minutes and 6:00 p.m. to 6:15 p.m. is 15 minutes. Add 24 minutes with 15 minutes the sum is equal to 39 minutes. So, the Gabriella’s flight was delayed **39** **minutes**.

2 x 39 minutes = 78 minutes

So, Amare’s flight was delayed twice as long as Gabriella’s flight.